Close

Volume 5, Issue 3 UPDATE-ERR™ Summer 2012
President's Message

Dear Colleagues:

I want to acknowledge the recent passing of George DiDomizio, one of our Med-ERRS Board members, as well as a personal mentor to me as I started working in the trademark business. George was an amazing man who loved his job and spread that love around to everyone he knew. His positive attitude infused every conversation you had with him, as he could always find the best in a situation.

George’s outlook often extended to the Med-ERRS staff, as George sometimes would collaborate with clients that we worked with.  No matter what the obstacle or situation, to George, it was always “win-win.”

To read a moving tribute to George by Mike Cohen, President of our parent company, ISMP, who was a long-time friend and colleague of George’s, please go to this blog post published on the Philadelphia Inquirer website, philly.com.

We will all miss him very much.

Susan


Med-ERRS News

In our last issue, we announced our new service of providing Educational and Professional Development Programs for industry professionals. To see more about these programs, please see this section of our website.

We also are recruiting consumers to be available to complete surveys related to over-the-counter drug names, labels and packaging. Interested people can sign up at the Med-ERRS website, or at the newly revamped ISMP consumer website.

In the News

President Obama Signs PDUFA V Into Law

FDA Announces REMS for Long-Acting Opioids; Doctors Ask for More Strict Control

Viagra vs. Viaguara: Famous Mark Prevails

News from the ISMP Medication Safety Alert! Newsletter

Generic Names Get Confused, Too: Methadone dispensed for methylphenidate.

A community pharmacy inadvertently dispensed methadone to a 7-year-old boy who normally takes methylphenidate 10 mg twice a day. The bottle was labeled as methylphenidate 10 mg. The boy’s mother gave the medication as prescribed and the child became lethargic and vomited after taking one dose. The same symptoms developed again after giving the child the doses the following day. The child was taken to a hospital emergency department, and naloxone injection was administered. The child was admitted to a pediatric intensive care unit where he received a naloxone infusion and recovered.

The dangerous mix-up between methadone and methylphenidate has also happened in hospitalized children on methylphenidate. The risk of error is increased because of the shared “meth” prefix and overlapping tablet strength of 10 mg. Both drugs are also available from the same manufacturer—Covidien— and the drugs may be stored near one another or appear together on computer selection screens during order entry.

ISMP and FDA have received multiple reports of confusion between methadone and methylphenidate. To avoid errors, configure mnemonics in order entry systems to prevent confusion between methadone and other drugs that start with “meth” and also have similar strengths.


Med-ERRS Services

  • Trademark Evaluation : Med-ERRS has developed a service for evaluating the safety of trademarks called the ERRS MODEL ® , which incorporates various techniques recommended by the FDA to evaluate the safety of trademarks.
  • SCREEN-ERR : Helps companies evaluate multiple pharmaceutical trademark candidates at an early stage in the trademark development process.
  • Package and Label Evaluation : Helps clients create packaging and labels that are easy to understand and consistent with the most current FDA and world wide regulatory authorities.
  • Safety Consulting : Provides consultative services which are related to a variety of medication safety-related issues.


Med-ERRS

200 Lakeside Dr, Suite 200
Horsham, PA 19044
215-947-8306
www.med-errs.com